Conference Features

Beyond what's going on in the classroom and meeting rooms, we have a full menu of fun and learning!

An on-site apiary for hands-on demonstrations and learning, plus a bee Olympics – How fast can you assemble a

frame? What other hidden superpowers do you have as a beekeeper? Find out!

Our Honey Show is for all ready competitors, with a honey competition, hive products, photography and crafts. Are you ready to compete? How great is your honey? How good are you at making hive products?

Among the tours planned are two sessions a morning and an afternoon option, to visit the USDA Bee Research Laboratory nearby in Beltsville, Maryland. We will provide bus transportation and USDA staff experts will show you where the research is done.

Kids love to learn about and see bees close up. EAS Maryland will have a Children's Program -- Our team is designing a half-day children's program for both the children of conference attendees and area children. It's part of our outreach to the wider community.

Other conference features will include:

- Silent and live auctions painted hive boxes, beekeeping treasures, member state gift baskets, fun stuff.
- A Honey Swap bring your honey to trade
- A top-notch vendor hall



Conference Schedule

A team of Maryland Beekeepeers – the EAS 2024 Maryland committee, is building a rich program of insights, tips, and expertise. What's coming together? Here are some examples.

- What could "Romancing the drones" be about?
- What all happens in a drone congregation area and how can you find one?
- What's the latest on honey bee behavior and biology?
- How are dogs a part of vigilance against honeybee diseases?
- What gadgets, new tech, and exotic bee equipment is worth considering?
- What's coming in our near future to challenge and delight us as beekeepers?
- How can you take really cool pictures of honey bees?
- Do our bees impact the native pollinators?
- What are the nuts and bolts of urban beekeeping?
- New pests (new mites, hornets, etc.) and what you should know about them
- The latest on treatments for varroa

Plus, you can join us and learn about things you've never heard of that might become part of your beekeeping.

Short Course Schedule

SUNDAY, AUGUST 4

Registration: 3:00 - 7:00 pm

Sign up for "Dinner Around Town" on Tuesday pm Board of Directors Meeting: 5:00 – 7:00 p.m. Reception in Terrace on the Green 7:00 - 9:00 p.m.

MONDAY, AUGUST 5

	BEGINNER	INTERMEDIATE Increasing your Beeyard	ADVANCED Bees do What Bees do, Managing Bees	VALUING OUR BEES AND THEIR CONTRIBUTIONS	APIARY	QUEEN REARING	DEEP DIVE (Ampitheater) Half Day Classes need to attend both parts
7:00-8:00 a.m.	Zumba with Er						
7:00-8:30 a.m.	Breakfast Buff	et in Grand Ballroon	n (those register	ed at Turf Valley Res	ort)		
8:30-9:25 a.m.	Honey Bee Biology Dr. Deborah Delaney	Making a new queen for \$20 Russell Sprangel	Protecting the beekeeper: Saving your back Dr. Alan Sokoloff	Rendering wax from comb to that pretty block Virginia Webb	Mark the drones in five hives, one color per hive 100 drones per hive		EAS Honey Show Judging (part 1)
9:25-9:35 a.m.			10 min tı	ransfer time			Break
9:35-10:30 a.m.	Biology of the Hive Dr. Deborah Delaney	The nucleus colony honey producer and resource hive	Swarm before, during and after Lisa Marie Ghezzi	Candle making considerations Virgina Webb	How to light a smoker and KEEP It LIT Jim Fraser		EAS Honey Show Judging (part 2)
10:30-11:00 a.m.			Snacks in	Vendor Area			
11:00 a.m. -12:00 p.m.	Why Beekeeping? What Do I Get from It?	The science of why making splits is important Dr. Nathalie Steinhauer		Lotions/potions Products of the hive Valerie Wampler	3 ways of varroa testing in real life sugar, alcohol and CO2		
12:00- 1:30 p.m.				Lunch			

AFTERNOON (Subject to Change)

	BEGINNER	INTERMEDIATE Improving your Beekeeping Success	ADVANCED Enemies of the hive	VALUING OUR BEES AND THEIR CONTRIBUTIONS	APIARY Learning from the Best in the Apiary	QUEEN REARING	DEEP DIVE (Ampitheater) Half Day Classes need to attend both parts
1:30-2:25 p.m.	What's What? Beekeeping Equipment	Why did my hive die? Dr. Barry Thompson	New drone- Varroa research Dr. Zachary Lamas	Honey Tasting Experience Suzy Spencer	How to do an Inspection the Master Beekeeper Way John Benham		Honey Bee Biology (part 1)
2:25-2:35 p.m.			10 min tr	ansfer time			15 min. Break
2:35-3:30 p.m.	What Honey Bees Eat. Why & How They Get It	AFB sniffing dogs Demo. Telling AFB from EFB Cybil Preston	Small Hive Beetles Dr. Humberto Boncristiani	Honey Tasting Experience (continued) Suzy Spencer	Inspecting a top bar hive frame correctly Allen Storm		Honey Bee Biology
3:30-4:00 p.m.			Snacks in '	Vendor Area	-		(part 2)
4:00-4:55 p.m.	Inspecting Colonies & Understanding What You See	Plan to succeed: making a personalized action plan Kim Mehalick	Wax moth life cycle, protecting your comb Dr. Clyde Strang	Infusing Flavors into your Honey David Elkner			
5:15-6:00 p.m.	Gentle Yoga with	Bridgett Wilson					
	Dinner on your own						
6:00 p.m.	MBK Volunteer [Dinner					

"Deep Dive" half day classes

(in a 75 seat amphitheater)

EAS HONEY SHOW JUDGING

This class will cover a brief introduction to the history of the EAS Honey Show, principles of judging, and tools needed in a judge's kit. It will also include an introduction to judging extracted honey and beeswax. It is an ideal introduction for everyone pursuing honey judging certification or those wanting to improve their honey show entries.

HONEY BEE BIOLOGY

This presentation dives deep into the biology of the honey bee and the colony as a whole – essential for successful beekeeping. Designed for beekeepers with at least 2-years experience.

Short Course Schedule

TUESDAY, AUGUST 6

MORNING

(Subject to Change)

	BEGINNER	INTERMEDIATE	ADVANCED The secret lives of bees, inside the box	Practical Beekeeping	APIARY	QUEEN REARING	DEEP DIVE (Ampitheater) Half Day Classes need to attend both parts
7:00-8:00 a.m.	Zumba with Eri	n Evans					
7:00-8:30 a.m.	Breakfast Buffe	t in Grand Ballroom (t	hose registered at Tu	urf Valley Resort)			
8:30-9:25 a.m.	Think Like a Beekeeper. Setting Goals, Making a Plan & Executing It	TBD	Setting up and maintaining observation hive	A Honey Bee Human: Physiology of a Superorganism Dr. Crystal Llebmanking			Making Splits & Nucs Bee Math, and Its Importance Kim Mehalick
9:25-9:35 a.m.			10 min tran	sfer time			Science of splits Dr. Steinhauer
9:35-10:30 a.m.	Beating the Odds. Making it Through the Early Years	Native bees versus honey bees. Is it really a competition? Tim McMann	What I've learned from My observation hive Phil Frank	Understanding Bee Stings for beekeepers. Dr. David Golden			Various Split Types (walkaway, planned) Pam Hepp Using a Snelgrove
10:30-11:00 a.m.			Snacks in Ve	ndor Area			Board for Swarm Prevention and Making Splits Kim Mehalick What Makes a Good Nuc Eric Malcolm Guidance Questions for Nuc Buyers
11:00 a.m. -11:55 p.m.	Recognizing Problems Early & Correcting Them	TBD	Remote Monitoring William Meikle	Responsible Treatment Free Management Kevin Inglin			
12:00- 1:30 p.m.				Lunch			

"Deep Dive" half day class

(in a 75 seat amphitheater)

MAKING SPLITS & NUCS

This class will cover basic bee math and it's importance, as well as the science of making splits. It will also teach about the various types of splits and explain what a quality nuc includes. This presentation will help beekeepers grow their apiary.

TUESDAY, AUGUST 6

AFTERNOON (Subject to Change)

1:30-2:25 p.m.	Pests & Diseases (part 1)	Encouraging Growth in Your Bee Club The Strength of Study Groups, and Evolution in Maryland David Schultz	ADVANCED Moving from Backyard to Sideliner Lessons Learned Going from 2-800 Hives (Don't learn it the hard way) Jason Hough	Practical Beekeeping Getting Good Bee Pictures with your Cell Phone Phil Frank	APIARY	QUEEN REARING	DEEP DIVE (Ampitheater) Half Day Classes need to attend both parts Varroa Biology & All Legal Mite Treatments (part 1)
2:25-2:35 p.m. 2:35-3:30 p.m.	Pests & Diseases	Encouraging New Beekeepers to	10 min transfer Setting up contracts:	Single Deep Hive Body			15 min. Break
3:30-4:00	(part 2) Cybil Preston	Step Up. Keeping the Young Alive MD MBK study group	Considerations Equipment Standardization Jim Fraser cks in Vendor Area	Management Steve Repasky			Varroa Biology & All Legal Mite Treatments (part 2)
p.m.		Sna	icks iii veildor Area				
4:00-4:55 p.m.	Master Beekeeeper Roundtable	Mentoring Programs that work setting up a Club Teaching Apiary Maureen Jais Mick	Finances for your Bee Farm Erin Evans, CPA	Honey Bee GPS Mobility Mechanisms David Schultz			
5:15-6:00 p.r	m. Gentle Yoga	with Bridgett Wilson					
6:30 p.m.	Dine Around	Town with EAS Hosts					

"Deep Dive" half day class

(in a 75 seat amphitheater)

VARROA MITE BIOLOGY & ALL LEGAL MITE TREATMENTS

This class covers Varroa Mite Biology and the description and use of all legal mite treatments and will be taught by a group of Maryland EAS Master Beekeepers. Knowing and understanding Varroa will help you better combat these mites and keep your colonies alive.

Conference Schedule

WEDNESDAY, AUGUST 7

7:00 -8:00 a.m.	Zumba – Erin Evans
7:00-8:30 a.m.	Breakfast Buffet in Grand Ballroom (those registered at Turf Valley Resort)
7:30 a.m4:00 p.m.	Registration and Honey Exchange Dropoff
8:30 a.m11:00 a.m.	Honey Show Entries Accepted
8:30 a.m12:30 p.m.	Master Beekeeper - Lab Exam
9:00 a.m4:30 p.m.	Master Beekeeper - Field Exam Testing Apiary
8:30-8:45 a.m.	Introductions and Welcome – Eloise Naylor, EAS Chair & David Morris, EAS President
8:45-9:00 a.m.	Welcome from the Maryland State Department of Agriculture Secretary, Kevin Atticks
9:00-9:30 a.m.	30 Minute Break – Snacks in Vendor Area
9:30 -10:30 a.m.	Dr. Michelle Flenniken, The Impact of Viruses on Honey Bee Health at the Colony, Individual Bee, and Cellular Levels
10:30 -11:30 a.m.	Dr. Elizabeth A. Capaldi, Bucknell University
11:30a.m1:00p.m.	Lunch and Visit Vendors

WEDNESDAY, AUGUST 7

AFTERNOON (Subject to Change)

50-minute workshops	The Bees Knees	Romancing the Drones	Oh, What You'll See When You Think Like a Bee	Potpourri	Apitherapy	APIARY (Teaching Apiary)
1:00-1:50 p.m.	A Honey Bee Human: Physiology of a Superorganism Dr. Crystal Lehmanking	Flooding DCAs with Drones Mark Gingrich	Scent Detection Demo, Canines Tukka, Mack and their Handler Cybil Preston	Miticides Dr. Steve Cook	Propolis Debbie Klughers	Marking Drones
1:50-2:00 p.m.			10 min break/	transfer time		
2:00-2:50 p.m.	Honey bees and their Viruses Dr. Michele Flenniken	Wax On, Wax Off: Making Award Winning Candles Virginia Webb	State Apiary Inspectors Panel Natasha Garica- Anderson, Lead	Perpetual Beekeeping Dorinda Priebe	Unique Products of the Hive for Apitherapy Dr Petrusia Kotlar	Varroa Testing
2:50-3:20 p.m.			30 Minute Break – Sn	nacks in Vendor Area		
3:20-4:10 p.m.	Almost Every Device Under the Beekeeping Sun Russell Sprangel	Game of Drones PART 1 Lecture Julia Mahood	Honey Bee Nutrition Vince Aloyo	Longtime Disease Trends from the USDA's Bee Disease Diagnostic Service Sam Abban	Topic: TBD	Accessible Apiary Dr. Adam Ingrao
4:10-4:20 p.m.		<u> </u>	10 Minute Break	/ transfer time		
4:20-5:10 p.m.	Almost Every Device Under the Beekeeping Sun Russell Sprangel	Game of Drones PART 2 Flying a Drone- Outdoors Julia Mahood	ABF Vaccine Nathen Reid (Dalan Co.)	Spotted Lantern Fly Honey for Medicine <i>Dr. Petrusia Kotlar</i>	Topic: TBD	
5:15-6:00 p.m.	Gentle Yoga – Bridg	ett J. Wilson				
5:15-6:30 p.m.	Bee Olympics - Apia	ary				
6:00 p.m.	Happy Hour					
6:30-9:00 p.m.	BBQ Dinner					

Conference Schedule

THURSDAY, AUGUST 8

7:00-8:00 a.m.	Zumba – Erin Evans
7:00-8:30 a.m.	Breakfast Buffet in Grand Ballroom (those registered at Turf Valley Resort)
7:30 a.m4:00 p.m.	Registration and Honey Exchange Dropoff
8:00 a.m12:00 p.m.	USDA Bee Research Laboratory, Beltsville, MD– Tour 1 (pre-registration required)
10:30 a.m5:00 p.m.	Honey Show Open for Viewing
8:30-8:45 a.m.	Conference Updates – Eloise Naylor, EAS Chair & David Morris, EAS President
8:45-9:35 a.m.	Presentation by the 2024 Hambleton Award Winner – Who will be selected in early 2024
9:35-10:05 a.m.	30 Minute Break – Snacks in Vendor Area
10:0511:05 a.m.	Sam Droege: How Bees Native and Non, Split Up the Plant World for Foraging
11:05 a.m12:05 p.m.	Presenter and Topic TBD
12:05 -1:00 p.m.	Life Member Luncheon (open to Life Members who have pre-registered and paid in advance)
12:05 -1:00 p.m.	Lunch and Visit Vendors

THURSDAY, AUGUST 8

AFTERNOON

(Subject to Change)

50-minute workshops	Bee Stuff	Photography	Accessible Beekeeping	Out of Africa	Urban Beekeeping	Think Like a Bee: Outside The Box	APIARY
1:00-5:00 p.m.	USDA Bee Resear	rch Laboratory, Beltsvill	e, MD– Tour 2 (pre-r	egistration requir	red)		
1:00-1:50 p.m.	The Unappreciated Drones (and why you should care about them) Dr. Jon Zawislak	Taking High Resolution Stacked Photos of Bees Using Common SLR Equipment Sam Droege	Accessibility in the Bee Yard Dr. Adam Ingrao	Africanized Honey Bee Update Dr. Dewey Caron	Beekeeping in, of, or for the City Dr. Eve Bratman	Insect Societies from Kings & Queens to Just Plain Wasps Dr. James Wilson	Hives Langstroth Did Not Invent Allan Storm
1:50-2:00 p.m.			10 min b	reak/ transfer tim	ne		
2:00-2:50 p.m.	Topic: TBD 2024 Hambleton Award Winner	How to Take Bee Pictures with Your Phone" Phil Frank	Assistive Technology for Accessible Beekeeping Representative from AgrAbility	Topic: TBD	Model Urban Beekeeping Projects and Practices from a Crowded City Mark Patterson	Topic: TBD	Evaluating a Good Colony Versus a Bad One Dr. Jeff Pettis
2:50-3:20 p.m.		ļ.	30 Minute Brea	x – Snacks in Ven	dor Area		
3:20-4:10 p.m.	Nectar Producing Plants for Honey Bees Presenter TBD	Thermoregulation and Ventilation Bill Hesbach	AZ' Hive Discussion Jonna Sanders	Veterinary Feed Directive Dr. Rebecca A. Krimins	Critical Assets Every Urban Beekeeper Needs Charles DeBarber	Anticipatory Beekeeping Dr. Dewey Caron	Examining Sterilized AFB Comb Don Hopkins
4:10-4:20 p.m.			10 Minute	I Break / transfer t	ime		
4:20-5:10 p.m.	Topic: TBD 2024 Hambleton Award Winner	What New Pests May Be Coming: Hornets, etc. Dr. Jeff Pettis	Therapeutic Values of Keeping Bees Monica Schmidt	Bees Don't Bite: Facts about Bee Stings that every beekeeper should know Dr. Barry Thompson MD	Nuts and Bolts of Urban Beekeeping Toni Burnham	Attracting Bees to Your Garden & Bee Nesting Boxes Mark Patterson	
5:15-6:00 p.m.	Gentle Yoga – Br	idgett J. Wilson	1	<u>I</u>	1	I .	1
6:00 p.m.	Happy Hour						
6:30 p.m.	Dinner, Live Auct	ion and Honey Show Si	lver Awards				

Conference Schedule

FRIDAY, AUGUST 9

7:00-8:00 a.m.	Zumba – Erin Evans
7:00-8:30 a.m.	Breakfast Buffet in Grand Ballroom (those registered at Turf Valley Resort)
7:30-8:30 a.m.	Master Beekeeper Annual Meeting
7:30 a.mnoon	Registration
8:30-8:45 a.m.	Conference Updates – Eloise Naylor, EAS Chair & David Morris, EAS President
8:45-9:35 a.m.	Presentation by the 2024 Morse Award Winner – Who will be selected in early 2024
9:35-10:05 a.m.	30 Minute Break – Snacks in Vendor Area
10:05-11:05 a.m.	Dr. Jeff Pettis, Beekeeping in a Changing World
11:05-11:20 a.m.	Michigan EAS 2025 Conference Introduction
11:20 a.m12:15 p.m.	EAS Annual Business Meeting
12:15-1:00 p.m.	Lunch

FRIDAY, AUGUST 9

AFTERNOON (Subject to Change)

50-minute workshops	Are you Smarter Than a Fifth Instar Larva?	Research, etc.	Regional Beekeeping	Bee Skills	Reaching Out	Communication and Bee Health	Apiary		
1:00-1:50 p.m.	Topic: TBD 2024 Morse Award Winner	Research Project Burton Beasley	Regional Beekeeping: North, Mid Atlantic, South Part 1	Difference Between Native Bees and Honey Bees Tim McMahon	Youth Programs Cathy Misko	Good & Bad Microbes in Bee Colonies Dr. Jay Evans	Pulling Queen Cells Jen Keller		
1:50-2:00 p.m.			10 r	min break/ transfe	er time				
2:00-2:50 p.m.	Tools & Tips Debbie Klughers	Setting Up a Self-Service Store to Sell Honey Landi Simone	Regional Beekeeping: North, Mid Atlantic, South Part 2	EAS Master Beekeeper Program: History, Why & How Erin Evans	Bee Zoning Laws David Frank	Pheromones: Chemical Communication in the Hive Dr. James Wilson			
2:50-3:20 p.m.			30 Minute	Break – Snacks in	Vendor Area				
3:20-4:10 p.m.	Topic: TBD 2024 Morse Award Winner	We're Caught in a Trap: Small Hive Beetles Dr. Humberto Boncristiani	Pollen Bill Hesbach	Setting up a Home Microscopy Workshop Eric Smith	Pysanki- making Workshop Evelyn Hogg	Novel Disease Treatments Dr. Jay Evans			
4:10-4:20 p.m.			10 Mi	nute Break / trans	sfer time				
4:20-5:10 p.m.	Speaker Panel v	Speaker Panel with Keynotes and Award Winners							
6:00-6:30 p.m.	Happy Hour								
6:30 - 9:00 p.m.	Awards Banque	t and Dinner							

SATURDAY, AUGUST 10

7:00 - 8:30 a.m. - Breakast Buffet in Grand Ballroom (those registered at Turf Valley Resort)